Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 430, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 10, 2008, 4:32 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2008, 4:32 PM EDT (20:32 UTC)
- Expired
- Aug 10, 2008, 5:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Caswell County, NC, Rockingham County, NC
The radar
The Raleigh/Durham radar (KRAX), 106 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:40 PM EDT | TSTM WND DMG | 2 Ssw Camp Springs, NC | TREES DOWN ACROSS PARKDALE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 102033
SVRRNK
NCC033-157-102130-
/O.NEW.KRNK.SV.W.0430.080810T2032Z-080810T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT SUN AUG 10 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 530 PM EDT.
* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CAMP SPRINGS...AND MOVING EAST AT 27 MPH.
* LOCATIONS IMPACTED INCLUDE...
CAMP SPRINGS...
JERICHO...
BAYNES...
HIGHTOWERS...
PROSPECT HILL...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3624 7963 3637 7962 3636 7915 3626 7915
3624 7916 3623 7917 3624 7944 3624 7945
3624 7952 3623 7954
TIME...MOT...LOC 2032Z 274DEG 23KT 3626 7956
$$
JH3 follow-up statements
000
WWUS51 KRNK 102051
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT SUN AUG 10 2008
NCC157-102100-
/O.CAN.KRNK.SV.W.0430.000000T0000Z-080810T2130Z/
ROCKINGHAM NC-
450 PM EDT SUN AUG 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCKINGHAM COUNTY
IS CANCELLED...
LAT...LON 3624 7951 3625 7952 3637 7949 3636 7948
3637 7937 3636 7915 3626 7915 3624 7916
3623 7917
TIME...MOT...LOC 2050Z 273DEG 20KT 3626 7944
$$
NCC033-102130-
/O.CON.KRNK.SV.W.0430.000000T0000Z-080810T2130Z/
CASWELL NC-
450 PM EDT SUN AUG 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN CASWELL COUNTY...
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM
WAS LOCATED NEAR CAMP SPRINGS...MOVING EAST AT 23 MPH.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3624 7951 3625 7952 3637 7949 3636 7948
3637 7937 3636 7915 3626 7915 3624 7916
3623 7917
TIME...MOT...LOC 2050Z 273DEG 20KT 3626 7944
$$000
WWUS51 KRNK 102107
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT SUN AUG 10 2008
NCC033-102130-
/O.CON.KRNK.SV.W.0430.000000T0000Z-080810T2130Z/
CASWELL NC-
507 PM EDT SUN AUG 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN CASWELL COUNTY...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED JUST SOUTH OF JERICHO...MOVING EAST AT 23 MPH.
LOCATIONS IMPACTED INCLUDE...
JERICHO...
BAYNES...
HIGHTOWERS...
PROSPECT HILL...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3624 7940 3627 7941 3632 7939 3636 7934
3636 7915 3626 7915 3623 7917
TIME...MOT...LOC 2107Z 273DEG 20KT 3626 7932
$$
JH000
WWUS51 KRNK 102124
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT SUN AUG 10 2008
NCC033-102133-
/O.EXP.KRNK.SV.W.0430.000000T0000Z-080810T2130Z/
CASWELL NC-
523 PM EDT SUN AUG 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASWELL COUNTY
EXPIRES AT 530 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS EXITING THE
COUNTY NEAR PROSPECT HILL AND HAS WEAKENED BELOW SEVERE LIMITS. THUS
THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3624 7940 3627 7941 3632 7939 3636 7934
3636 7915 3626 7915 3623 7917
TIME...MOT...LOC 2123Z 273DEG 20KT 3626 7918
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:46 PM EDT, 46 minutes earlier.
Area forecast discussion, Aug 10, 3:46 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SUN AUG 10 2008 .SYNOPSIS... A STRONG UPPER LOW WILL SHOVE A WEAK COOL FRONT INTO THE MIDDLE ATLANTIC TONIGHT. WEAK HIGH PRESSURE WILL REMAIN FOR MUCH OF THE WEEK...BEFORE AN AREA OF LOW PRESSURE ENTERS THE CAROLINAS ON WEDNESDAY. && .NEAR TERM /THROUGH MONDAY/... COLD FRONT ACROSS WVA WILL CONTINUE TO SINK SE AND EVENTUALLY JUMP TO THE LEE TROF EAST OF THE PIEDMONT THIS EVENING. DEGREE OF CONVECTIVE COVERAGE STILL IFFY AS BROKEN LINE WORKS INTO SE WVA SHORTLY AND THEN POSSIBLY REDEVELOPS OUT EAST LATER ON. HOWEVER CAPES AND RH ACROSS THE REGION REMAIN LACKING ESPCLY VICINITY OF THE BLUE RIDGE WHERE WELL MIXED WEST/NW FLOW HAS DRIED THINGS OUT QUITE A BIT PER 50ISH DEWPTS. THINK DYNAMICS MAY BE ABLE TO OVERCOME SOME OF THIS ESPCLY NW CLOSER TO COLD POOL AND THE SE WHERE HIGHER MOISTURE LEVELS REMAIN. THUS CONTINUING CLOSE TO GOING POPS INTO EARLY THIS EVENING BUT NOT MORE THAN 30/40 NW/SE AND 20S IN BETWEEN. ONCE THE FRONT PASSES...GOOD PUSH OF COOL ADVECTION IN STORE LATER TONIGHT WITH SURGE IN 85H JET BY MORNING. THIS COMBO WITH SOME LINGERING UPSLOPE CLOUDS MAY TEND TO KEEP TEMPS FROM GOING TOO LOW...SO PLAYED CLOSER TO LOCAL SCHEME LOWS FOR THE MOST PART. A DRY RATHER COOL/BREEZY DAY FOR AUGUST IN STORE ON MONDAY ESPCLY OVER THE MOUNTAINS AS UPPER COLD POOL SLIDES OFF THE MID ATLC COAST AND LOW LEVEL NW FLOW PREVAILS. EXPECT ENOUGH LEFTOVER MOISTURE FOR SOME CU ESPCLY RIDGES EARLY ON AFTER LOW DECK MIXES OUT...OTRW MAINLY SUNNY UNDER WEAK SUBSIDENCE/MIXING. COOL ENOUGH AT 850 TO SLIDE HIGH TEMPS DOWN A NOTCH MOST SPOTS...BUT WONT GO AS COOL AS THE MET MOS OVER THE WEST GIVEN DRY AIR AND SUNSHINE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... A GREAT RADIATIONAL COOLING NIGHT INTO TUESDAY MORNING...AS LONG AS HIGH CLOUDS ARRIVE TUESDAY MORNING. DEWPOINTS MIXING OUT BELOW GUIDANCE MONDAY AFTERNOON SHOULD MEAN MOST TEMPS AT OR BELOW GUIDANCE...PERHAPS GETTING CLOSE TO RECORDS AT KLYH AND KDAN...53F FROM 1954 AND 54F FROM 1954 RESPECTIVELY. AN AREA OF LOW PRESSURE WILL TRAVEL ON THE SOUTHERN EDGE OF THE CWA...WITH THE GFS/GFS ENSEMBLES KEEPING QPF OUT...AND THE NAM/SREF SUGGESTING A WORTHY CHC. ALTHOUGH THE OPERATIONAL NAM LOOKS TOO WET CONSIDERING HOW COOL DEWPOINTS AND DRY THE ATMS WILL BE LEADING UP TO THE EVENT...ENOUGH SOUTHERLY FLOW MAY BE ABLE TO OVERCOME THIS ALONG THE NC/VA BORDER AND THE NC PIEDMONT SO INC POPS THERE A BIT. && .LONG TERM /THURSDAY THROUGH SUNDAY/... DESPITE SOME DIFFERENCES...THE AGREEMENT BETWEEN THE GFS/ECMWF/ENSEMBLES IN REGARDS TO THE CLOSED H5 LOW DROPPING INTO THE MISSISSIPPI RIVER VALLEY NEXT WEEKEND IS STRIKING. AHEAD OF IT...SW FLOW SHOULD ALLOW FOR WARMER AND HUMID AIR TO PRODUCE EITHER AIRMASS TSTORMS...AND THEN INCREASING IN COVERAGE AS IMPULSES EJECT EAST FROM THE MAIN LOW AS IT NEARS. PLACED HIGHEST POPS RIGHT NOW IN THE EXTREME SW. BEFORE THEN....AN AREA OF LOW PRESSURE MOVING OUT OF THE ARKLATEX MY SKIRT THE NC/VA BORDER AND SOUTHSIDE VIRGINIA EARLY THURSDAY...BUT MOST OF THIS SHOULD REMAIN IN THE SHORT TERM. MOST OF THE CWA SHOULD BE BETWEEN SYSTEMS FRIDAY AND AT LEAST THE FIRST PART OF SATURDAY. SHRTWAVE RIDGE AHEAD OF THE CLOSED LOW SHOULD WARM IT UP NICELY BY LATE WEEKEND. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... AREA REMAINS IN SLOT BETWEEN EARLIER SHRA/LEE TROF TO THE SE AND UPSTREAM CONVECTION JUST AHEAD OF THE APPROACHING COLD FRONT. AS THE BOUNDARY SWINGS INTO THE MOUNTAINS THIS AFTERNOON EXPECT A BROKEN LINE OF TSRA SE WVA BEFORE POSSIBLY REDEVELOPING EAST OF THE BLUE RIDGE BY LATE AFTERNOON. SINCE COVERAGE REMAINS IFFY ESPCLY OUT EAST WILL MAINTAIN VCTS OR TEMPO MENTION MOST SPOTS OVER THE NEXT FEW HOURS OTRW VFR UNDER 4-6K CU FIELDS. BUFKIT SOUNDINGS INDICATE THAT SOME OF THIS ACTIVITY COULD HANG INTO THE EVENING HOURS AROUND KDAN SO DELAYED CLEARING THERE UNTIL 00Z AND BEYOND. FRONT WILL MOVE THROUGH THE REGION TONIGHT. MAIN AFFECT WILL BE TO BRING LOWER CIGS...MVFR TO POSSIBLY IFR...INTO UPSLOPE SE WV LATE TONIGHT. MOST LIKELY TO BE AFFECTED WOULD BE BLF...MAYBE LWB. ANY LOWER CIGS AT BLF AND LWB WOULD LIFT QUICKLY MONDAY MORNING. DRY WEATHER UNDER HIGH PRESSURE IS ANTICIPATED THROUGH TUESDAY. A WEAK WAVE OF LOW PRESSURE ALONG A FRONT ACROSS THE CAROLINAS MAY BRING SHOWERS AND TSTMS BACK INTO THE AREA WEDNESDAY. MOST LIKELY TO BE AFFECTED BY THIS WOULD BE KDAN. CHCS OF SHOWERS/TSTMS WILL INCREASE HEADING INTO THE END OF THE WEEK AS A COLD FRONT SLOWLY APPROACHES THE REGION FROM THE WEST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...JH SHORT TERM...KM LONG TERM...KM AVIATION...JH/JJ/WP
Hazardous weather outlook, Aug 10, 9:46 AM EDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 946 AM EDT SUN AUG 10 2008 NCZ005-006-VAZ033>035-043>047-058-059-111400- ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 946 AM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO PASS THROUGH THE REGION THIS AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT RISK OF THE STORMS BECOMING SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>045-111400- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MERCER- SUMMERS-MONROE-GREENBRIER- 946 AM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 10, 2:51 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 251 PM EDT SUN AUG 10 2008 WVZ045-101945- GREENBRIER WV- 251 PM EDT SUN AUG 10 2008 AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SUMMERSVILLE...OR ABOUT 11 MILES NORTH OF QUINWOOD...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...DUO AT 305 PM EDT...TROUT AT 325 PM EDT...LEONARD AT 330 PM EDT...FALLING SPRING...RENICK AT 335 PM EDT...BEARTOWN STATE PARK...RORER AT 340 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. STONEFIELD
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.